BURLINGTON, Vt. (WCAX) Vermont Health officials have confirmed one case of pulmonary disease linked to vaping and five other cases are being investigated.
In recent weeks, several people have died and more than 400 cases are being investigated around the country linked to e-cigarettes.
The health department is making a plea to parents, teens and anyone using e-cigarettes to stop right now. Vermont Health Commissioner Dr. Mark Levine says he knows it's not easy for people to give it up but the health risks are too great.
Use of the nicotine delivery devices has spiked among high school students. In the last two years, the percentage of students using them went from 30 to 34 percent. Levine says this is a significant statistical increase because there hasn't been an increase for years.
"The trend had been steadily downward for many years. This was the first time there was an uptick," Levine said.
That's not the only statistic he's concerned about. According to a youth risk behavior survey taken by high school students, teen vaping went up 75 percent.
That same survey says youth understand the health risks associated with cigarettes. But when you ask them about other substances, their perception of harm is much lower.
"It's about 50 percent lower with the vaping products compared to the traditional tobacco products," Levine said.
It's still unclear exactly what is causing the illnesses across the country.
While an investigation is underway into illnesses tied to vaping, people on Church Street say they're not convinced the e-cigs are doing the damage.
"I don't have a strong opinion either way, I don't know enough about it health-wise to be against it," said Colin Dawson of Winooski.
Shelby Hayes also doesn't vape but has friends who do. The Burlington resident says vaping has encouraged her friends to put down the cigarettes and she isn't convinced by the data so far.
"I think that a lot more needs to be done with just vaping studies," she said.
Levine says symptoms to look out for are cough, chest pain or pain after a deep breath, as well as possible gastrointestinal symptoms.